Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 2, 2008, 4:19 PM CDT for Culberson County, Jeff Davis County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2008, 4:19 PM CDT (21:19 UTC)
- Expired
- Aug 2, 2008, 7:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Culberson County, TX, Jeff Davis County, TX
The radar
The Midland/Odessa radar (KMAF), 218 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.3 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1685 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -51 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 022119 FFWMAF TXC109-243-030015- /O.NEW.KMAF.FF.W.0035.080802T2119Z-080803T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 419 PM CDT SAT AUG 2 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN CULBERSON COUNTY IN SOUTHWEST TEXAS... NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS... * UNTIL 715 PM CDT * AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER NORTH CENTRAL JEFF DAVIS COUNTY...OR ABOUT 12 MILES SOUTH OF KENT...MOVING NORTH AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KENT... AND TEXAS 118 FROM KENT SOUTH TO THE JUNCTION WITH TEXAS 166. MOTORISTS TRAVELING ALONG TEXAS 118 BETWEEN THE JUNCTION WITH TEXAS 166 AND INTERSTATE 10 AT KENT SHOULD EXERCISE EXTREME CAUTION. EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3111 10436 3116 10410 3093 10409 3087 10422 $$
1 follow-up statement
000 WGUS74 KMAF 022337 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 637 PM CDT SAT AUG 2 2008 TXC109-243-030015- /O.CON.KMAF.FF.W.0035.000000T0000Z-080803T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CULBERSON-JEFF DAVIS- 637 PM CDT SAT AUG 2 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR NORTH CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES... THROUGH 715 PM CDT...ADDITIONAL THUNDERSTORMS MOVING NORTH OUT OF THE DAVIS MOUNTAINS WILL MOVE OVER AREAS THAT RECEIVED HEAVY RAINS SATURDAY AFTERNOON. FLASH FLOODING OF ARROYOS AS WELL AS BAR DITCHES AND LOW WATER CROSSINGS ON TEXAS 118 OVER NORTHERN JEFF DAVIS COUNTY IS POSSIBLE. MOTORISTS TRAVELING ALONG TEXAS 118 FROM FORT DAVIS MAY ENCOUNTER FLOODED LOW WATER CROSSINGS. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3111 10436 3116 10410 3093 10409 3087 10422 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:11 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 2, 2:11 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT SAT AUG 2 2008 .DISCUSSION... WEAKNESS IN 5H HGHT FIELD NOTED ACRS WRN CWFA TODAY RESULTING IN AN INCREASED CHC OF RAIN FOR THE TRANS PECOS AND WITH COOLER TEMPS AREAWIDE (5 TO 8F COOLER AT ODO/MAF FROM PREVIOUS 24HRS). FOR THE MOST PART PRECIP WILL BE TIED TO DIURNAL HEATING TRENDS AND GENERALLY A SLGHT CHC. THEREAFTER MODELS IN GOOD AGREEMENT WRT BUILDING/HOLDING 5H HGHTS IN PLACE SUN/MON SO WARMING/DRYING TREND IS AHEAD. MODELS CONTINUE TO DEPICT MUCH TALKED ABOUT TROF MOVING W ONTO TX COAST TUE. NAM SEEMS OVERDONE WRT PRECIP AS IT DEVELOPS PRECIP ON THE LEAST FAVORABLE W SIDE TUE. ATTP TEND TO FAVOR GFS/ECMWF SOLNS WITH 5H WINDS TURNING SE WED EVENING/THUR MORNING. RICHER 7H-5H THETA-E AIR IS PROGGED TO ARRIVE THEN AND THINK THIS IS WHEN THE POPS WOULD INCREASE SOME. THIS MID LEVEL MSTR WILL WORK W QUICK THOUGH WITH THETA-E RIDGE AXIS PROBABLY INTO OR EXITING WRN CWFA BY FRI/00Z. 5H HGHTS REMAIN LOWER (588-590) SUGGESTING TEMPS WILL BE CLOSER TO NORMAL (M90S) FRI/SAT. GFS SHOWS SUBTROPICAL RIDGE WELL E WITH ENUF MSTR/INSTABILITY HOLDING IN THE W TO KEEP LOW END POPS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 99 71 96 / 0 0 0 0 CARLSBAD NM 66 98 68 99 / 10 10 0 0 DRYDEN TX 71 98 72 99 / 0 0 0 0 FORT STOCKTON TX 70 98 71 97 / 10 0 0 0 GUADALUPE PASS TX 66 92 69 90 / 20 10 10 10 HOBBS NM 68 98 69 98 / 10 0 0 0 MARFA TX 62 90 57 90 / 20 10 0 10 MIDLAND INTL AIRPORT TX 69 98 70 99 / 0 0 0 0 ODESSA TX 70 99 70 100 / 0 0 0 0 WINK TX 72 101 74 103 / 10 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Aug 2, 1:42 PM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 142 PM CDT SAT AUG 2 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-031845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 142 PM CDT SAT AUG 2 2008 /1242 PM MDT SAT AUG 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING MAINLY WEST OF A PANTHER JUNCTION TO MARATHON TO CARLSBAD LINE. BRIEF HEAVY RAINS AND LOCALIZED FLOODING OF STREAMS AND LOW WATER CROSSINGS WILL BE THE PRIMARY CONCERN...ALONG WITH GUSTY WINDS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 2, 3:48 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 348 PM CDT SAT AUG 2 2008 TXZ075-022115- PECOS- 348 PM CDT SAT AUG 2 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF FORT STOCKTON AT 348 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM WILL IMPACT US HIGHWAY 385 SOUTH OF FORT STOCKTON. PEOPLE IN CENTRAL PECOS COUNTY...INCLUDING THE CITY OF FORT STOCKTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. GUSTY WINDS...SMALL HAIL...HEAVY RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 4:12 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.